Alert archive / Maryland / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Wakefield, VA

August 6, 2005Worcester County, Maryland

NWS Wakefield, VA issued this flash flood warning at Aug 6, 2005, 2:33 PM EDT for Worcester County, Maryland. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 2:33 PM EDT (18:33 UTC)
Expired
Aug 6, 2005, 3:30 PM EDT
In force
57 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Worcester County, MD

The radar

The Dover AFB radar (KDOX), 76 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3104 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 061835
FFWAKQ
MDC047-061930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 330 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM WHICH WAS CENTERED 6 MILES WEST 
  OF SNOW HILL...OR ABOUT 7 MILES NORTHEAST OF POCOMOKE              
  CITY...MOVING NORTH AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
    SNOW HILL BY 250 PM EDT...

RADAR ESTIMATED RAINFALL OF 2 TO 2.5 INCHES HAS OCCURRED SINCE 200 
PM. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3806 7559 3805 7539 3828 7533 3827 7559
      3814 7553

$$

25
1 follow-up statement
000 
WGUS71 KAKQ 061903
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT SAT AUG 6 2005

MDC047-061930-
WORCESTER MD-
302 PM EDT SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM EDT FOR WORCESTER
COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING.  
THE STORMS WERE CENTERED NEAR SNOW HILL...OR ABOUT 14 MILES 
NORTHEAST OF POCOMOKE CITY...AND WERE NEARLY STATIONARY.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3806 7559 3805 7539 3828 7533 3827 7559
      3814 7553

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:56 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 10:56 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1056 AM EDT SAT AUG 6 2005

.SHORT TERM (REST OF TODAY)...
BASED ON WND DIR AND SOMEWHAT LWR DWPTS...FRNTL BNDRY EXTENDED
FM JUST S OF OXB SWRD TO JUST S OF RIC...THEN CONTINUED TO JUST
S OF ROA. LEFT POPS ALONE FOR UPDATE...AS BEST CHCS FOR PCPN
THIS AFTN WILL BE ALONG AND JUST N OF FRNTL BNDRY...DUE TO
MOIST CONVERGENCE. TEMPS OK WITH UPR 80S TO LWR 90S MOST AREAS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 407 AM EDT SAT AUG 6 2005)

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
LEANED TOWARDS GFS AS IT HAS A BETTER HANDLE ON THE FRONT TO DATE.
APPEARS FRONT SHOULD STALL OUT JUST TO N/W OF REGION THRU MON
NIGHT...HAVE NO POPS ACRS FAR SE THRU PD...W CHC POPS ACRS NRN 1/3
THRU SUN AND CHC POPS DAY SLGT CHC POPS AT NIGHT IN BETWEEN. FRONT
SLIDES A BIT FURTHER N SUN NIGHT SO DROPPED POPS TO SLGT CHC XCPT
FAR NW FROM SUN NIGHT THRU MON NIGHT. FOR TEMPS...LOW LEVEL THKNS
SUGGEST HIGHS GENLY ARND 90 TODAY AND SUNDAY THEN M-U 80S MONDAY
W/ LOWS MANLY ARND 70 TONIGHT THRU MONDAY NIGHT.

LONG TERM (TUESDAY THROUGH FRIDAY)...
APPEARS TO BE SUFFICIENTLY STRONG 5H SHORTWAVE TO PUSH FRONTAL
BOUNDARY SLOWLY THRU AREA TUE THRU WED W/ IT STALLING NEAR COAST
BY THU INTO FRI. RESULT IS CHC POPS LATE TUE-WED NIGHT...THEN CHC
POPS ALONG COAST INTO FRI. TEMPS BELOW NRML DURING THE DAY TUE-
WED W/ FRONT THEN GRADUAL WARM UP BACK TO L-M 90S FOR WEEKEND.

AVIATION...
MVFR THIS MORNING W/ PATCHY FOG AND HAZE BECOMING VFR MOST LCTNS
BY MIDDAY (STILL LIMITED AREAS MVFR INLAND IN THE AFTN). MVFR/IFR
W/ ANY SHRA/TSTM THIS EVE ACRS NW AREAS...VFR ELSEWHERE W/ POSS
MVFR IN PATCHY FOG/HAZE OVERNIGHT.

MARINE...
QUIET SUMMER ON THE WATERS CONTINUES W/ WINDS AND SEAS XPCTD TO
REMAIN SUB SMALL CRAFT FOR THE NEXT 5 DAYS.

AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

SHORT TERM...GINGRICH
Hazardous weather outlook, Aug 6, 5:30 AM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT AUG 06 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-CHESAPEAKE BAY
FROM WINDMILL POINT TO NEW POINT COMFORT-CHESAPEAKE BAY FROM NEW
POINT COMFORT TO CAPE HENRY-COASTAL WATERS FROM FENWICK ISLAND TO
CHINCOTEAGUE OUT 20 NM-COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE
ISLAND OUT 20 NM-COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE
CHARLES LIGHT OUT 20 NM-COASTAL WATERS FROM CAPE CHARLES LIGHT TO
NC-VA BORDER OUT 20 NM-COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK
BEACH LIGHT OUT 20 NM-ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-
CAMDEN NC-CAROLINE VA-CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-
CHOWAN NC-CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK
NC-ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER
MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT SAT AUG 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 6, 2:11 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
211 PM EDT SAT AUG 6 2005

MDZ023-024-VAZ099-061900-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
211 PM EDT SAT AUG 6 2005

...STRONG THUNDERSTORM SLOWLY MOVING OVER WORCESTER COUNTY...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF POCOMOKE CITY.  THE STORM
WAS NEARLY STATIONARY. THE STRONG THUNDERSTORMS WILL BE NEAR
GOODWILL...AND...STOCKTON AT 300 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CY

Nearby

Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.